Radiation Enteritas

5 Posts | Page(s): 1 

Radiation Enteritas

by Normajoyce on Tue Aug 29, 2006 12:00 AM

Quote | Reply
Hello, I was diagnoised in Sept. 2001 with endomentrial cancer. I had total historectmy, radiation followed by chemo, (taxol, ciscplatin & doxirobison.]in the past 3 years I have had 3 recurrances in lymph nodes in my neck and most recently para-aortic. I am experiencing radiation enteritas which is destroying my quality of life. My upper & lower bowels are involved and the pain is like nothing I have ever experienced. I have been hospitalized at least 4 times. In the ER I'm treated with IV fluids, anti nausea drugs and pain meds that relax the bowels and then I'm alright until it happens again. I never know when this is going to come on me. It does not seem to relate to my diet. I'm not eating much and have lost a lot of weight. Has anyone out there experienced this? and what can you do to stop the pain and vomiting without having to go to the ER. I'm very discouraged. I would appreciate any words of advice or hearing from anyone who has had this radiation enteritas. Sincerely Norma P.

Radiation Enteritis

by Jelcie1 on Thu Aug 31, 2006 12:00 AM

Quote | Reply
Hi, Normajoyce,I also have radiation enteritis. It began 2 years ago after I underwent a total hysterectomy/radiation treatment for endometrial cancer.I have had multiple surgeries because of it. Your symtoms sound like what I experienced before I was diagnosed with a bowel obstruction. everything I tried to eat (babyfood included) caused pain.But now after multiple surgerys I'm OK, so think positive. My prayers are with you.

RE: Radiation Enteritas

by Portnoy44 on Wed Jan 24, 2007 12:00 AM

Quote | Reply

I too am recovering from endometrial cancer and yes, the pain and suffering with radiation enteritas is horrid.  Words fail me when I try to describe it to people, my last ER visit I told the doc that the pain was as BAD AS THE HYSTERECTOMY and he seemed to get it then.  

I keep mine at bay with Senna.  Are you on pain meds, opiates in particular?  If you are, you should talk to your doc about stool softeners or laxatives, which ones to take, because opiates slow down the digestive tract and cause problems.  I take senna 3 times a day and it helps A LOT.  The only times I have had attacks in the last few months is when I forget to take the senna or if I run out.  When I don't go for a day or so, I move on and take Bisacodyl, common laxative in Correctol and other products.  This is gentle enough that the cramping is a minimum yet it manages to get me going again.  I can't stress enough - if you are on pain meds then talk to the doc about laxatives.  

Also, muscle relaxants seem to help (again, see your doc), and staying hydrated.  I drink green tea daily - by the gallon, literally.  I know that it's bad that I put sugar in it, I know, I know.  I am trying right now to move to honey, which my naturopath says is ok to use, but it's expensive, with as much tea as I drink.  Find something you like to drink and keep it in your hands at all times, staying hydrated starts with drinking a glass of water when you get up and a glass at bedtime, a glass before each meal and a glass of something in your hands at all times.  OH - product called Vitamin Water is nummy nummy and it has vitamins in it and it's approved by my naturopath.  Find it in your soda aisle with the other water products.

Try to eat a bite every half hour, give up on meals and just eat bites when you can.  This made a huge difference in my food intake, as well as NO GUILT about what you can manage to eat.  There were days during my radiation treatment where cashews and Vitamin waters and milk was all I ate, so be it.  At least I was still eating.  

You will be in my thoughts and prayers.  I too am struggling tho not as badly as you are.  Keep up the good fight!  

Cass -

--- Message edited by CancerCompass staff: for personal protection, email address removed.  Please review CancerCompass Member Guidelines at http://www.cancercompass.com/common/guidelines.html ----

 

 

RE: Radiation Enteritas

by dalimama on Sun Mar 02, 2008 12:00 AM

Quote | Reply
I have radiation enteritis as well. Was finally diagnosed with it almost 2 years after my surgery, radiation and chemo for uterine cancer. I have experienced severe bloating, cramping, small bowel blockage, and over the last 6 months diarrhea. I'm on my 2nd time of TPN and have been on it since October of 07. Now I'm beginning to experience dry heaves, nausea and vomiting. I'm at my wit's end. I've tried acupuncture, diet changes, visual imagery/hypnosis, and now anti-depressants that are supposed to help with my symptoms. I am now considering hyperbaric chamber therapy. I've lost over 40 lbs this past year. I have a difficult time even maintaining my current weight. I'm so tired of feeling bad. I haven't even enjoyed the fact that I've been cancer free for almost 3 years. How are you doing now and has anything helped?

RE: Radiation Enteritis

by dalimama on Sun Mar 02, 2008 12:00 AM

Quote | Reply
I too, have radiation enteritis. please tell me more about the surgeries you have had and how they helped. My doctors are concerned about surgery with me as my small bowel is in bad shape and I have lost so much weight. part of me just wants to cut out the section that is giving me so much trouble. I know they can't guarantee that scar tissue won't form, but at least it won't be scar tissue from radiation. At 42, I'm happy to be alive, but I don't know how I can continue and still function for my family. I want to do so much more for them, but just don't have the energy. I never know when I'm going to be sick, but feel bad almost all the time.
5 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.